Pseud-lumen formation of esophagus by inserting endoscopy in a patient after chemoradiotherapy for pharyngeal cancer
A B S T R A C T
We experienced a case of pseudo-lumen formation of the esophagus by inserting the endoscope. A 62-year-old male who was diagnosed with pharyngeal cancer and received chemoradiotherapy at our hospital. At 6 months after chemoradiotherapy, we performed percutaneous endoscopic gastrostomy with endoscopic assistance.
We inserted the endoscope from the reddish and swelling pharynx to the esophagus without resistance, however, we noticed that the view differs from that of the normal esophagus and realized that it was inserted into a subepithelial area of the esophagus without perforation. With no symptom, we performed a gastrostomy as planned and after 5 days of fasting, the patient started oral intake.
This is a rare but possible complication because we had experienced another similar case with recent radiotherapy in these years. We should specially be careful when performing endoscopy to observe the true esophageal lumen in patients with recent radiotherapy for pharyngeal cancer.
Pseudo-lumen formation, esophagus, radiotherapy
A 62-year-old male patient was diagnosed with pharyngeal cancer and received chemoradiotherapy at our hospital. At 6 months after chemoradiotherapy, we planned to perform gastrostomy with endoscopic assistance to improve his nutritional status. When the endoscope (GIFH260; Olympus, Tokyo, Japan) was inserted into the pharynx, we observed reddish coloration and pharyngeal swelling due to radiotherapy. From the left pyriform sinus, we inserted the endoscope into the esophagus without resistance. However, we noticed that the view differs from that of the normal esophagus; thus, we pulled back the endoscope and realized that it was inserted into a subepithelial area of the esophagus, which caused pseudo-lumen formation (Figures 1 and 2). In the absence of symptoms, we performed a gastrostomy as planned. The patient started oral intake after 5 days of fasting. During this period, no symptoms were noted.
Currently, there are some reports about exfoliative esophagitis, in which the esophageal mucosa exfoliates from submucosal tissues for various reasons, including chemical, thermal, or physical trauma from food and drugs [1, 2]. Moreover, in many such cases, endoscopy shows longitudinal sloughing mucosal casts with symptoms, such as ordinary chest pain . However, in this case, endoscopy did not show mucosal casts although a pseudo-lumen was formed without symptoms. We believe that pseudo-lumen formation is a possible complication in patients who recently received radiotherapy. However, this is a rare complication with no previous reports in the literature. We had experienced another similar case in the recent 5 years, which may be because our hospital is a cancer-specialized hospital, and we usually perform endoscopy after radiotherapy. After radiotherapy, the hypopharyngeal tissue is sometimes unexpectedly fragile. When performing endoscopy in patients with recent radiotherapy for pharyngeal cancer, special care should be taken when inserting the endoscope and the true esophageal lumen should be observed carefully.
Conflicts of Interest
Article TypeResearch Article
Publication historyReceived: 15 April, 2019
Accepted: 27 April, 2019
Published: 7 May, 2019
Copyright© 2019 Toshiyuki Yoshio. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited. Hosting by Science Repository. All rights reserved.
Ph.D., Department of Gastroenterology, Cancer Institute Hospital of Japanese Foundation of Cancer Research, 〒135-8550, 3-8-31, Ariake, Koto-ku, Tokyo, Japan.
Figures & Tables
- Swapna Gayam, Ashwini Anumandla (2016) A Rare Case of Sunitinib-Induced Exfoliative Esophagitis. ACG Case Rep J 3: e155. [Crossref]
- Fukuchi M, Otake S, Naitoh H,Shoji H, Yamagishi J et all. (2011) A case of exfoliative esophagitis with pemphigus vulgaris. Dis Esophagus 24: E23-E25. [Crossref]
- Okada M, Okada K (2012) Exfoliative esophagitis and esophageal ulcer induced by dabigatran. Endoscopy 44 Suppl 2 UCTN: E23-E24. [Crossref]